• How to help relieve skin irritation from going to the bathroom

    Asked by rickdl on Friday, April 26, 2013

    How to help relieve skin irritation from going to the bathroom

    I am experiencing extreme discomfort after I eat. Once I eat, my body goes into bathroom mode. Then my skin is so irritated from wiping. It gets so raw and I don't know if it's an side effect from the chemo. Then I live in the tub to sooth my skin, and it just is the worst way to live. Does anyone else experience this

    11 Answers from the Community

    11 answers
    • carm's Avatar

      sounds like it is very uncomfortable. I am an oncology nurse and what you need is barrier cream, like A & D ointment. this will protect the opening around the anal canal. If you are experiencing this because of watery stools then might I suggest that you discuss with your doctor, the possibility od Sandostatin to dry up the excess fluid in the bowel. Sandostatin or Octreotide acetate is indicated for profuse watery stools associated with vasoactive intestinal tumors. It is a sub-q injection in the tummy and might serve you quite well if this is your issue. Best of luck to you, Carm RN.

      over 3 years ago
    • Gabba's Avatar

      Another great cream is Calmoseptine which your doctor can order for you...many patients use it for irritation following colonoscopy preps...stay away from desiring as it is very difficult to remove...good luck and God bless!

      over 3 years ago
    • derbygirl's Avatar

      Try some A&D ointment and make sure to buy quilted toilet paper. I also have used baby wipes to soothe my irritated skin. If it gets worse, contact the doctor who may be able to prescribe an antibiotic ointment or cream to use. Take care.

      over 3 years ago
    • LauraJo's Avatar

      Personally, I swear by vaseline with cocoa butter, although when I have one of "those days" I use Dr. Boudreaux's Butt Paste - you can probably find it in the baby supplies aisle. The vaseline I use at the very first sign of irritation. Charmin TP is the best for sore bums, but even better, get a squirt bottle - you can fill it with warm water, which feels better, and then just pat dry. Also, if possible, try giving yourself an "air bath" for 15 or 20 minutes, or use a blow dryer set on low for a minute or two. How many more chemo treatments do you have left?

      over 3 years ago
    • Peroll's Avatar

      Rickdl, Hello and welcome to WhatNext. I too have colon cancer and have those kind of irritations. Its a real pain in the XXX, literally (I know the prudish censor XXXed the word but you know what it is). The chemo for colon cancer, and the cancer its self, irritates the colon and causes diahrrea which makes you go frequently and often results in watery stools that are sometimes acidic. This irritate the bottom a lot and is sort of like a death spiral, the mkore you go the more it hurts and the more it hurys the more you seem to have to go. I have fount that there are two things to do to treat the problem. First is to slow or stop the diahrrea using either over the counter or perscription antidiahrreal meds can and do help at least slow the diahrrea. Ask you Drs or nurses what to use and for advice on how to use it. The key is to get out in front of the diahrrea and take the meds before it happens or gets too bad. If you get it after you eaty then take the meds before you eat. It is easier to control getting anead of it. Do be csareful as too much of the meds can cause constipation which can be almost as bad. I learnd this by once taking enough that I went 3 days without going. The second thin is to treat the pain directly. For that the suggestions others have provided are good and there is also an ointment that contains lidocane that will numb the area to ease the pain. Also keeping the area clean helps so you taking a bath is a good way to help the problem. Good Luck and let us know if we can help with anything else.

      over 3 years ago
    • Wendywoo's Avatar

      I recommend a product called Butt Paste. No joke! You can get it at Target, Walmart, Walgreens, and it really works well.

      over 3 years ago
    • booboo's Avatar

      I sympathize - I had the burning irritated skin problems during treatment. First, get some of the flushable moist towelettes, they are more gentle on you skin. Also ask your doctor for a prescription for some lidocaine ointment. It made all the difference for me. Hang in there, it gets better. Best of luck.

      over 3 years ago
    • punker1976's Avatar

      Aloe wipes or witchazel wipes. You can get them at the drug store and they are all about the same. Also try Bio-Oil on your skin. It is from the chemo.

      over 3 years ago
    • jearlesred's Avatar

      I know it's tough, but try to keep something in your stomach at all times. I found that when I didn't eat, the stool was that much more acidic. I recommend saltines and other low fiber foods.

      over 3 years ago
    • IrishPegOfAR's Avatar

      I sometimes experience the same thing. I eat breakfast which triggers an immediate need to go to the bathroom, then may experience what I have described to my doctor as "acidic" stools. They burn my skin as they come out. My doctor suggested taking a Tums tablet and dissolving it in a glass of water and drinking the Tums water to help bring the digestive system more in balance (less acidic). That's fine, but it takes time for the Tums water to work through the digestive system and I tend to need more immediate help. For immediate help, I use (flushable) Preparation H wipes to clean the skin after going to the bathroom and I use Aquaphor ointment to treat the skin afterward to calm the irritated skin. I place a small amount of Aquaphor ointment on a piece of toilet paper and use it to wipe the skin. I make sure I clean the area thoroughly first (no matter how many Prep H wipes it takes, or no matter how many times I've put Aquaphor on a tissue to wipe the skin). I have also found that drinking lemonaide (low sugar naturally sweetened lemonaide like Crystal Light Pure, rather than the Tums water) works faster for me to adjust my body from being too acidic to being more in balance (ph balance or more alkaline). I've read that apple cider vinegar also works to do this, too, but I haven't used it. Also, Prep H makes portable wipes that are individually packaged that you can keep in your pocket and are handy whenever this happens while you're away from home. VERY HANDY to use! I should have taken out stock in the company!! Hope this is helpful to you!!

      over 3 years ago
    • SandiD's Avatar

      You poor thing, how well I remember this. A&D Ointment is a lifesaver! Also get some soft toilet paper and moist wipes. Seriously, A&D works pretty fast. As for "going" all the time, I experimented with Psyllium Fiber capsules (per my gastroenterologist) with just a tiny bit of water for bulk. 5 years out and I still take it. It should get better but it is a slow process. I still have issues but can control it better, at least for a few minutes rather than a few seconds. Good luck to you, I know how paiinful and frustrating this is.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.